Tornadoes · United States · South Dakota · 2013
EF0 tornado, Folsom, South Dakota, August 30, 2013
This EF0 tornado ran 0.0 miles across Custer County on August 30, 2013, touching down at 3:44 PM MDT and reaching 10 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- August 30, 2013
- Touchdown
- 3:44 PM MDT (21:44 UTC)
- Path length
- 0.0 miles (0.0 km)
- Path width
- 10 yards (9 m)
- Deaths
- 0
- Injuries
- 0
- County
- Custer County
- Touchdown point
- 43.790, -102.960
- Lift-off point
- 43.790, -102.960
- Record number
- 1308301544-01
What the Weather Service recorded
A supercell thunderstorm developed near Piedmont and moved slowly southeastward across the Rapid City area and the eastern foothills of the Black Hills. The storm produced very large hail, which caused significant property damage from Johnson Siding and Hisega to Rapid City. The storm also spawned a very brief tornado over prairie land east of Hermosa. Runoff from the slow moving thunderstorm caused street flooding in Rapid City and Rapid Creek to quickly rise into the greenway through town.
A small tornado briefly touched down in a pasture east of Hermosa.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
The county was under a severe thunderstorm watch, issued at 20:01 UTC and running to 00:48 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 20:01 UTC | 00:48 UTC | Severe Thunderstorm Watch | UNR |
| 21:00 UTC | 22:00 UTC | Severe Thunderstorm Warning | UNR |
| 21:46 UTC | 22:15 UTC | Tornado Warning | UNR |
| 22:12 UTC | 22:24 UTC | Severe Thunderstorm Warning | UNR |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 19:59 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the tornado touched down at Aug 30, 3:38 PM MDT, 6 minutes earlier.
Area forecast discussion, Aug 30, 3:38 PM MDT, 6 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 338 PM MDT FRI AUG 30 2013 .SHORT TERM...THIS EVENING THROUGH SATURDAY NIGHT ISSUED AT 338 PM MDT FRI AUG 30 2013 CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER SOUTHEASTERN MT...WITH SURFACE TROF/DRY LINE STRETCHING SOUTHEAST FROM THE LOW ACROSS THE BLACK HILLS AREA INTO FAR WESTERN NEB. UPPER LEVEL ANALYSIS SHOWS HIGH PRESSURE HAS CONTINUED TO SHIFT FURTHER WEST AND SOUTH INTO THE SOUTHERN HIGH PLAINS/FOUR CORNERS REGION. RIDGING CONTINUES TO EXTEND NORTHWARD ACROSS THE PLAINS. SOUTHWESTERLY FLOW IS IN PLACE ACROSS THE PACIFIC NW AND NORTHERN ROCKIES AHEAD OF LOW OFF THE PACIFIC NW COAST. SKIES ARE MOSTLY SUNNY TO PARTLY CLOUDY ACROSS THE AREA. THUNDERSTORMS HAVE DEVELOPED IN THE RAPID CITY AREA OVER THE LAST COUPLE OF HOURS...WITH A SEVERE STORM MOVING THROUGH THE CITY. HEAVY RAIN AND HAIL UP TO BASEBALL SIZE WERE REPORTED ACROSS THE RAPID CITY AREA. OTHER STORMS ARE STARTING TO DEVELOP OVER PORTIONS OF EASTERN WY...FAR WESTERN SD...AND FAR WESTERN NEB. TEMPS ARE MOSTLY IN THE 90S ACROSS THE PLAINS...EXCEPT FOR COOLER CONDITIONS WHERE RAIN HAS FALLEN. THE SURFACE TROF WILL REMAIN NEARLY STATIONARY OR MOVE SLIGHTLY TO THE EAST LATE TODAY AND TONIGHT. THIS TROF...ALONG WITH WEAK UPPER LEVEL ENERGY...WILL SUPPORT CONTINUED THUNDERSTORM DEVELOPMENT INTO TONIGHT. THE BEST INSTABILITY IS STILL EAST OF THE TROF OVER THE SD PLAINS...WHERE CAPE VALUES OF 1000 TO 2500 J/KG HAVE DEVELOPED. SHEAR IS SUFFICIENT FOR STRONGER STORMS FROM THE BLACK HILLS AREA NORTHWARD INTO WESTERN ND. STEEP LAPSE RATES AND COOLER AIR ALOFT HAVE ERODED THE CAP OVER A GOOD PORTION OF THE AREA. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR FAR NORTHEASTERN WY AND ALL OF OUR SD COUNTIES EXCEPT TRIPP. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS FROM ANY SEVERE STORMS THIS AFTERNOON AND EVENING. AN ISOLATED TORNADO CANNOT BE RULED OUT AS WELL. ACTIVITY WILL DIMINISH IN COVERAGE AND INTENSITY BY THE OVERNIGHT. COLD FRONT WILL SLOWLY MOVE THROUGH THE AREA ON SATURDAY WITH COOLER AIR BUILDING IN FROM THE NORTH AND WEST. HIGHS WILL RANGE FROM THE 80S OVER NORTHEASTERN WY AND NORTHWESTERN SD TO THE LOW TO MID 90S OVER THE SOUTHWEST AND SOUTH CENTRAL SD PLAINS. SOME 70S ARE LIKELY OVER THE HIGHER BLACK HILLS. BREEZY NORTH-NORTHWEST WINDS WILL DEVELOP BEHIND THE FRONT ACROSS THE PLAINS...ESPECIALLY THE NORTHWEST AND WEST CENTRAL SD PLAINS. A CHANCE FOR SHOWERS AND THUNDERSTORMS WILL LINGER OVER EASTERN PORTIONS OF THE CWA...ESPECIALLY IN THE AFTERNOON AS THE FRONT APPROACHES. DRIER AIR WILL BUILD OVER WESTERN AREAS DURING THE DAY. MORE SEASONABLE TEMPERATURES ARE EXPECTED SATURDAY NIGHT WITH CLEARING SKIES. LOWS WILL BE IN THE 50S AND LOWER 60S WITH DIMINISHING WINDS IN THE EVENING. && .LONG TERM...SUNDAY THROUGH FRIDAY ISSUED AT 338 PM MDT FRI AUG 30 2013 AFTER A SLIGHT WEAKNESS IN THE UPPER LEVEL RIDGE OVER THE CWA SUNDAY MOVES EAST...THE UPPER LEVEL/THERMAL RIDGE WILL REBUILD OVER THE AREA FOR THE FIRST HALF OF NEXT WEEK...RESULTING IN MAINLY DRY WEATHER AND SLIGHTLY WARMER TEMPERATURES. MODELS CONTINUE TO HINT AT COOLER WEATHER FOR LATE NEXT WEEK...BUT MUCH UNCERTAINTY EXISTS GIVEN DIFFERING GFS/ECMWF SOLUTIONS WITH UPPER LOW MOVING ACROSS THE NORTHERN TIER STATES INTO CENTRAL NORTH AMERICA. && .AVIATION...FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING ISSUED AT 338 PM MDT FRI AUG 30 2013 VFR CONDITIONS WILL PREVAIL TODAY/TONIGHT. ISOLATED TO SCATTERED TSRA WILL DEVELOP THIS AFTERNOON/EVENING. SOME THUNDERSTORMS MAY BE SEVERE WITH HAIL AND ERRATIC WINDS. A COLD FRONT WILL CROSS THE AREA ON SATURDAY FOLLOWED BY GUSTY NORTHWEST WINDS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...26 LONG TERM...10 AVIATION...10
Hazardous weather outlook, Aug 30, 9:18 AM MDT, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 918 AM MDT FRI AUG 30 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-311300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 918 AM MDT (1018 AM CDT) FRI AUG 30 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE AREA THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS FROM ANY SEVERE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ON SATURDAY...ISOLATED AFTERNOON THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL SOUTH DAKOTA. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A STORM OR TWO MAY BECOME STRONG WITH HAIL AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
In the hours before
Local storm report, Aug 30, 2:56 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
256 PM MDT FRI AUG 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM FLASH FLOOD 1 W DOWNTOWN RAPID CITY 44.08N 103.25W
08/30/2013 PENNINGTON SD LAW ENFORCEMENT
WATER RUNNING CURB TO CURB ON STREETS BETWEEN MOUNTAIN
VIEW AND WEST BLVD.
&&
SMITHLocal storm report, Aug 30, 3:02 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
302 PM MDT FRI AUG 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HEAVY RAIN 1 WNW DOWNTOWN RAPID CI 44.09N 103.24W
08/30/2013 M1.08 INCH PENNINGTON SD OTHER FEDERAL
HEAVY RAINFALL FROM 145 PM TO 230 PM.
&&
SMITHLocal storm report, Aug 30, 3:03 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
303 PM MDT FRI AUG 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM FLASH FLOOD 3 W DOWNTOWN RAPID CITY 44.08N 103.29W
08/30/2013 PENNINGTON SD LAW ENFORCEMENT
WEST MAIN AT SOO SAN DRIVE IS FLOODED.
&&
SMITHLocal storm report, Aug 30, 3:08 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
308 PM MDT FRI AUG 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM TSTM WND GST 4 S DOWNTOWN RAPID CITY 44.02N 103.23W
08/30/2013 M58 MPH PENNINGTON SD NWS EMPLOYEE
&&
POJORLIELocal storm report, Aug 30, 3:30 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
330 PM MDT FRI AUG 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL 5 SSW RAPID CITY AIRPOR 43.97N 103.09W
08/30/2013 E1.00 INCH PENNINGTON SD PUBLIC
&&
POJORLIELocal storm report, Aug 30, 3:40 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
340 PM MDT FRI AUG 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND GST 2 SSE HERMOSA 43.81N 103.18W
08/30/2013 E60 MPH CUSTER SD FIRE DEPT/RESCUE
&&
POJORLIEThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Rapid City, SD (KRAP), 12:00Z
9.7 hours before the tornado, 32 km from the path. August 30, 2013.
- Mixed-layer CAPE
- 474 J/kg
- Mixed-layer CIN
- -276 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1483 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
- 0-3 km lapse rate
- 5.1 K/km
Rapid City, SD (KRAP), 00:00Z
2.3 hours after it, 32 km from the path. August 31, 2013.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -78716 J/kg
- Surface CAPE
- 106 J/kg
- Mixed-layer LCL
- 2847 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -101 m²/s²
- 0-3 km storm-relative helicity
- -37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
- 0-3 km lapse rate
- 7.0 K/km
The surface observations
Rapid City (RAP), 29 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 19:52 UTC | 89 | 61 | 150° 7 kt | 1016.9 | TS | |
| 20:52 UTC | 74 | 68 | 270° 7 kt | 23 | 1016.9 | TSRA |
| 21:05 UTC | 73.4 | 69.8 | 170° 5 kt | 1016.3 | TSRA BR | |
| 21:14 UTC | 73.4 | 68 | 190° 7 kt | 1015.2 | -TSRA | |
| 21:49 UTC | 73.4 | 68 | 150° 12 kt | 1015.2 | VCTS -RA | |
| 21:52 UTC | 73 | 68 | 160° 13 kt | 1015.2 | VCTS -RA | |
| 21:59 UTC | 71.6 | 66.2 | 170° 13 kt | 1015.6 | VCTS -RA | |
| 22:49 UTC | 80.6 | 64.4 | 160° 7 kt | 1014.6 | ||
| 22:52 UTC | 82 | 64 | 160° 9 kt | 1014.6 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Rapid City radar (KUDX), 39 km away, was scanning. The volume nearest the touchdown began at 21:45 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 19:00 UTC | HAIL 1 | 3 Se Piedmont | Meade, SD | |
| 19:39 UTC | HAIL 0.25 | Black Hawk | Meade, SD | PEA HAIL AND VERY HEAVY RAIN. |
| 19:42 UTC | HAIL 1 | Black Hawk | Meade, SD | |
| 19:45 UTC | HAIL 2.75 | 3 Ne Hisega | Pennington, SD | DENTED CAR AND DAMAGED SHINGLES |
| 20:00 UTC | HAIL 0.88 | 2 N Black Hawk | Meade, SD | OVER AN INCH OF RAIN SO FAR WITH A LOT OF PEA HAIL. LARGEST HAIL IS NICKEL SIZE. |
| 20:00 UTC | HAIL 1 | 3 W Downtown Rapid City | Pennington, SD | MOSTLY HAIL WITH SOME RAIN. |
| 20:01 UTC | HAIL 1.5 | 2 Sw Downtown Rapid Cit | Pennington, SD | |
| 20:05 UTC | HAIL 1.5 | 3 Wsw Downtown Rapid Ci | Pennington, SD | |
| 20:05 UTC | HAIL 1.5 | 4 Ssw Downtown Rapid Ci | Pennington, SD | |
| 20:10 UTC | HAIL 1.5 | 1 E Downtown Rapid City | Pennington, SD | |
| 20:10 UTC | HAIL 1.75 | 2 Wsw Downtown Rapid Ci | Pennington, SD | |
| 20:10 UTC | HAIL 1.75 | 3 W Downtown Rapid City | Pennington, SD | |
| 20:30 UTC | HAIL 1.5 | 3 Se Downtown Rapid Cit | Pennington, SD | |
| 20:30 UTC | HAIL 1.75 | 1 E Downtown Rapid City | Pennington, SD | |
| 20:30 UTC | HAIL 2.25 | 2 Sse Downtown Rapid Ci | Pennington, SD | |
| 20:33 UTC | TSTM WND GST 58 | 4 S Downtown Rapid City | Pennington, SD | |
| 20:35 UTC | HAIL 2 | 3 Se Downtown Rapid Cit | Pennington, SD | |
| 20:38 UTC | FLASH FLOOD | 2 W Downtown Rapid City | Pennington, SD | ST. JOSEPH ST AND WEST BLVD IS FLOODED. |
| 20:38 UTC | FLASH FLOOD | 3 W Downtown Rapid City | Pennington, SD | WEST MAIN AT SOO SAND DRIVE IS FLOODED. |
| 20:38 UTC | FLASH FLOOD | 3 W Downtown Rapid City | Pennington, SD | WEST MAIN AT SOO SAN DRIVE IS FLOODED. |
| 20:40 UTC | FLASH FLOOD | 1 W Downtown Rapid City | Pennington, SD | WATER RUNNING CURB TO CURB ON STREETS BETWEEN MOUNTAIN VIEW AND WEST BLVD. |
| 20:45 UTC | HAIL 0.88 | 3 Se Rapid Valley | Pennington, SD | WIND IS ESTIMATED AT 45 MPH. |
| 21:00 UTC | HEAVY RAIN 1.08 | 1 Wnw Downtown Rapid Ci | Pennington, SD | HEAVY RAINFALL FROM 145 PM TO 230 PM. |
| 21:10 UTC | HAIL 1 | 5 Ssw Rapid City Airpor | Pennington, SD | |
| 21:35 UTC | TSTM WND GST 60 | 2 Sse Hermosa | Custer, SD | |
| 21:35 UTC | HAIL 1.75 | 11 E Hermosa | Custer, SD | |
| 21:44 UTC | TORNADO | 6 Sw Folsom | Custer, SD | |
| 22:00 UTC | HAIL 1 | 4 Se Folsom | Custer, SD | |
| 22:05 UTC | HAIL 1 | 4 Ne Red Shirt | Custer, SD |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2013 tornado in South DakotaEvery tornado in South Dakota since 1950Warnings in force in South Dakota nowThe forecast where you are
The other tornadoes of August 30, 2013
1 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| August 30 | 7:10 PM CDT | EF0 | Morton, ND | 2.5 | 30 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.